High Wind, Caribou Highlands
- When
- May 10, 1:00 PM MST to 11:59 PM MST
- Where
- Caribou Highlands forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong cold front moved through eastern Idaho with strong winds behind it. Idaho Power reported extensive power outages in Blackfoot, Pocatello, American Falls, Aberdeen, Rockford, Shelley, Rexburg, Roberts, Ririe and Pingree.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Strong cold front moved through eastern Idaho with strong winds behind it. Idaho Power reported extensive power outages in Blackfoot, Pocatello, American Falls, Aberdeen, Rockford, Shelley, Rexburg, Roberts, Ririe and Pingree. Four pole fires reported in Pingree. Thousands of customers without power, some until the morning of the 12th. Visibility on roadways reduced to 1/4 mile mainly on interstate 84 in the eastern Magic Valley. Several areas under 1 mile visibility including Fremont, Lincoln, and Bonneville counties. Many tree branches 2 to 4 inches in diameter downed in the winds in Rexburg. Sustained winds of 40 to 50 mph were widespread with gusts of 50 to 60 mph widely reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 10, 2:30 AM MST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 330 AM MDT MON MAY 10 2004 .DISCUSSION... H5 LOW PRESSURE SYSTEM CROSSING NORTHERN CALIFORNIA TODAY AND LIFTING NORTHEAST INTO IDAHO. WATER VAPOR PIXS SHOW PRONOUNCED DARKENING. SURFACE LOW IN MESOETA AND GFS SHOWING STRONG CYCLOGENISIS LATE THIS AFTERNOON AS IT TRACKS ACROSS SOUTHEAST CORNER OF THE STATE. VERY IMPRESSIVE H7 COLD TEMPERATURE ADVECTION AS WELL AS PRONOUNCED INCREASE IN STATIC STABILITY IN CROSS SECTION BETWEEN BURLEY AND LOGAN UTAH. 00Z ETA MOS JUMPED WINDS TO 38 KTS FOR PIH AND 32KTS FOR MLD NEAR 00Z THIS AFTERNOON AND MODELS SUGGEST 50-60KTS COULD MIX DOWN. ANXIOUS TO SEE 06Z NUMBERS. HIGH WIND WATCH ALREADY POSTED FOR THE UPPER SNAKE RIVER VALLEY TODAY. WILL INCLUDE SOME AREAS OF BLOWING DUST IN THE UPPER SNAKE RIVER VALLEY AND ALONG I-84 THROUGH CASSIA COUNTY. FIRE DANGER DEMINISHED ONLY BY LIVE FULES STILL SHOWING GREEN. AIR MASS VERY DRY BY WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS IN FORECAST. PRECIPITATION SHOULD BE FOCUSED MORE ON TUESDAY AFTER COLD AIR MOVES IN AND AIR MASS WETS UP. COULD SEE COUPLE OF INCHES OF MOUNTAIN SNOW IN THE CENTRAL MOUNTAINS MONDAY NIGHT AND EARLY TUESDAY. EXTENDED MODELS SHOW SLOW PROGRESSION OF UPPER TROUGH OUT OF FORECAST AREA THROUGH THURSDAY NIGHT. UKMET AND GFS IN FAIR AGREEMENT WITH FEATURES ACROSS THE EASTERN PACIFIC THROUGH SATURDAY MORNING. SHOULD BE RELATIVLY WEEK HIGH PRESSURE RIDGE OVER THE AREA NEXT WEEKEND. && .PIH WATCHES/WARNING/ADVISORIES...HIGH WIND WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST IDAHO THIS AFTERNOON. PLEASE REFER TO BOINPWPIH FOR THE LATEST INFORMATION. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 1230 PM MDT MON MAY 10 2004 IDZ017>023-031-032-111200- EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION- SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- 1230 PM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A HIGH WIND WARNING HAS BEEN ISSUED FOR THE EASTERN MAGIC VALLEY...THE UPPER AND LOWER SNAKE RIVER VALLEY...AND THE SOUTH-CENTRAL AND CARIBOU HIGHLANDS FOR THIS AFTERNOON INTO EARLY TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS EAST IDAHO THIS EVENING. THIS WILL INCREASE THE WINDS FROM 20 TO 30 MPH EARLY THIS AFTERNOON TO 35 TO 45 MPH WITH GUSTS TO 55 MPH AS THE STRONGEST WINDS PASS THROUGH BETWEEN 5PM TO 7PM THIS EVENING. WINDS WILL DECREASE TO 15 TO 25 MPH AFTER SUNSET. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN... WET AND COLD WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. AN AREA OF STRONG LOW PRESSURE WILL MOVE SLOWLY THROUGH SOUTHEAST IDAHO AND LOWER TEMPERATURES ABOUT 20 DEGREES. NUMEROUS RAIN SHOWERS MIXED WITH SNOW IN THE MOUNTAINS WILL OCCUR BEHIND THE COLD FRONT TUESDAY AND LAST INTO THURSDAY. SNOW LEVELS WILL DROP TO THE VALLEY FLOORS AT NIGHT WITH A MIX OF RAIN AND SNOW MAINLY ABOVE 5500 FEET DURING THE DAY. DRIER WEATHER AND A SLOW WARMING TREND WILL COMMENCE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398530, 5398531, 5398532, 5398533, 5398534.